Lynne Regent, the CEO of Anaphylaxis Campaign, said: “This study highlights the importance of effective training and practice with trainer AAI’s so if an emergency situation did occur it can be managed optimally.”
We provide online training called AllergyWise, which explains how to spot the signs of a severe reaction and gives step by step management instructions.
Dr Robert Boyle, clinical senior lecturer in paediatric allergy at Imperial, believes that the design of adrenaline auto-injector devices (AAI) is confusing for parents and carers of children with allergies. “The design is not intuitive, especially in stressful situations where for example a child suddenly has difficulty breathing, or loses consciousness due to an allergic reaction to food ,” he said at the meeting of the British Society for Allergy and Clinical Immunology in Telford today (9 July).
To determine how easy it is for parents and carers to use AAIs effectively, Dr Boyle and his colleagues conducted a study involving 158 food allergic children and their mothers who had had no previous training. The training required the mother to use an AAI trainer device, and they receive written information, a website, a consultation with a nurse and a treatment plan.
Dr Boyle wanted to find out how successful the mothers would be in administering the adrenaline to their child six weeks after training. In his study, the mothers returned for a further assessment of their ability to use the AAI and were filmed in a typical scenario with a dummy: over lunch the ‘child’ (the dummy) starts coughing and wheezing, demonstrating the signs of a severe allergic reaction. The mother gives the ‘child’ the adrenaline shot, administers basic first aid and calls the ambulance.
The preliminary data from the study showed that more than half (58%) of them were unable to use the AAI effectively. The most common problem was the failure to remove the relevant caps. Others could not activate the AAI or did not use the correct end of it. Using the incorrect end occasionally resulted in the mothers injecting themselves with the adrenaline instead of the child.
“It is easy for parents and carers to panic when their child has a severe allergic reaction, and so more effective training in how to administer adrenaline is essential. The design of AAIs is gradually getting better but it is still not completely obvious how to use one, taking into account the stress and suddenness of the situation. Manufacturers must make more effort to design the AAI with the parent in mind at a time when they and the child are scared,” said Dr Boyle.
AAI devices currently cost the NHS around £15 million a year. This study only involved mothers but fathers, families and school nurses must also be competent to use an AAI. Dr Boyle’s team plans to carry out further long-term follow up to see if repeated training improves their ability to use an AAI.